Alert archive / Kansas / Frost Advisories in 2020

Frost Advisory 1, NWS Dodge City, KS

May 9, 202011 counties in Kansas

NWS Dodge City, KS issued this frost advisory at May 9, 2020, 3:06 AM CDT for 11 counties in Kansas. It took effect at May 10, 2020, 4:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 9, 2020, 3:06 AM CDT (08:06 UTC)
In effect from
May 10, 2020, 4:00 AM CDT
Expired
May 10, 2020, 7:00 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3065 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WWUS73 KDDC 090806
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
306 AM CDT Sat May 9 2020

KSZ030-031-043>046-061>065-100000-
/O.NEW.KDDC.FR.Y.0001.200510T0900Z-200510T1200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, and Larned
306 AM CDT Sat May 9 2020 /206 AM MDT Sat May 9 2020/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 7 AM CDT
/6 AM MDT/ SUNDAY...

* WHAT...Temperatures as low as 34 will result in areas of frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 4 AM CDT /3 AM MDT/ to 7 AM CDT /6 AM MDT/ Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The coldest temperatures will occur
  immediately before sunrise, around 6 AM CDT, when some locations
  may drop briefly to near freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Turner
2 follow-up statements
661 
WWUS73 KDDC 091828
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
128 PM CDT Sat May 9 2020

KSZ030-031-043>046-061>065-101200-
/O.CON.KDDC.FR.Y.0001.200510T0900Z-200510T1200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, and Larned
128 PM CDT Sat May 9 2020 /1228 PM MDT Sat May 9 2020/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
7 AM CDT /6 AM MDT/ SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 4 AM CDT /3 AM MDT/ to 7 AM CDT /6 AM MDT/ Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The coldest temperatures will occur
  immediately before sunrise, around 6 AM CDT, when some locations
  may drop briefly to near freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
769 
WWUS73 KDDC 100750
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
250 AM CDT Sun May 10 2020

KSZ030-031-043>046-061>065-101200-
/O.CON.KDDC.FR.Y.0001.200510T0900Z-200510T1200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, and Larned
250 AM CDT Sun May 10 2020 /150 AM MDT Sun May 10 2020/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 4 AM CDT /3 AM MDT/ to 7 AM CDT /6 AM MDT/ Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at May 9, 2:09 AM CDT, 57 minutes earlier.

Area forecast discussion, May 9, 2:09 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
209 AM CDT Sat May 9 2020

...Updated Long Term...

.SHORT TERM...(Saturday through Sunday)
Issued at 1200 AM CDT Sat May 9 2020

Strong radiational cooling has allowed temperatures to fall
quickly Friday evening, already down to the lower 40s at many
locations as of midnight. Light winds, a clear sky and a dry
boundary layer have allowed temperatures to fall well below the
normal lows already, but the rate of temperature fall will slow
substantially toward morning. An increase in mid level cloud,
especially over the NE zones, and an increase in SE winds of
10-15 mph, will both hold temperatures in the mid to upper 30s
with no freezes expected.

Saturday will be warmer than Friday was, but still a few degrees
below early May normals. Max temperatures will range from the mid
60s along I-70 to the mid 70s along the Oklahoma border, with
lower 70s at Dodge City. S/SW winds will increase after 10 am,
with gusts 30-35 mph, but these will be quickly replaced by a
northerly wind shift during the late afternoon with the next dry
cold frontal passage. By late afternoon, expect the strongest
north winds along the preferred US 83 corridor, where northerly
gusts of at least 35 mph are expected.

Another cold night coming up Saturday night/Sunday morning. A
strong 1030 mb Canadian surface high is forecast to build into
north central Kansas by sunrise Sunday, with NE winds diminishing
and again strong radiational cooling. Cloud cover looks pretty
thin to help us out much, as such expecting widespread mid 30s
across the northern and central portions of SW KS early Sunday.
Conceivable, given the coldest 00z MET guidance, that some
locations will touch freezing briefly Sunday morning. Will defer
to Saturday's day shift for the determination of frost/freeze
headlines for Sunday morning. For now, included patchy frost in
the grids across the northern half of SW KS.

Sunday, high pressure shifts eastward to eastern Kansas, with
winds trending light SEly by afternoon. Temperatures will again
be cool and well below normal, in the lower 60s east to mid 60s
west Sunday afternoon. Kept daylight Sunday grids dry, but rain is
expected to move in Sunday night after 7 pm.

.LONG TERM...(Monday through Friday)
Issued at 209 AM CDT Sat May 9 2020

Monday will be a dreary, gray, unseasonably cold, damp day.
Periods of light rain are expected Monday morning, with at least
periods of drizzle continuing through the afternoon. Models remain
consistent portraying a cold air wedge up against the high plains
in a moist saturated SEly upslope regime. With a stratus overcast,
temperatures will struggle to move through the 40s Monday
afternoon. The record low max (coldest high temperature) ever
recorded at Dodge City for May 11 is 53, set in 1928 and 1954.
High confidence this record will be broken, with a current
forecast of 50. Models depict near zero elevated MU CAPE, so kept
thunder out of the grids, save perhaps the far SW corner Monday
afternoon. Models are consistent with a second wave and a second
round of rain showers Monday evening and Monday night. 00z ECMWF
forecasts QPF over 0.50 inch across approximately the SE 1/2 of
SW KS during these rounds of rain showers, and the storm total QPF
grid follows suit. As usual, highest rain amounts will favor the
far SE, and the least will be in the far NW. These rains will be
very beneficial, given the gentle soaking nature of the expected
rainfall rates.

We dry out Tuesday with continued unseasonably cool temperatures
amidst persistent clouds and easterly upslope components. Forecast
from the NBM is mid 50s NE, to mid 60s but wouldn't be surprised
if these numbers are optimistic.

A quick, dramatic change to typical May weather is expected
Wednesday. The cold airmass is flushed out rapidly, as flow aloft
becomes SWly, with strong lee cyclogenesis in SE Colorado, strong
south winds and much warmer temperatures. Guidance indicates a
pronounced dryline will setup from SW KS southward through West
Texas, but it is too early to be specific with convective threats
with likely capping and placement issues. Preliminary thoughts
are eastern Texas Panhandle/western Oklahoma will be favored for
severe weather Wednesday afternoon. Afternoon temperatures soar
back to normal, into the 70s and 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1034 PM CDT Fri May 8 2020

VFR will continue through this TAF cycle. Light SEly winds will
prevail overnight with an increase in mid level cloud cover
(especially near HYS). After 15z Sat, S/SW winds will increase,
gusting 24-28 kts. A dry cold front will provide a northerly wind
shift at all airports during the 21z Sat - 00z Sun time frame,
with northerly wind gusts near 30 kts at GCK/LBL. NE winds will
quickly subside Saturday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  38  71  36  63 /   0  10   0   0
GCK  38  73  36  65 /   0   0   0   0
EHA  40  74  40  66 /   0   0   0  10
LBL  37  75  40  63 /   0   0   0  10
HYS  38  67  36  62 /   0  10   0   0
P28  38  69  43  64 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 9, 2:26 AM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
226 AM CDT Sat May 9 2020

KSZ030-031-043>046-061>066-074>081-084>090-100730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
226 AM CDT Sat May 9 2020 /126 AM MDT Sat May 9 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong north winds are expected behind a dry cold front late
this afternoon, with gusts in the 30 to 40 mph range.

Unseasonably cold temperatures are expected Sunday morning, with
many locations in the mid 30s. Scattered areas of frost are
expected across the northern counties for several hours around
sunrise Sunday.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Frost: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Periods of light rain are expected Sunday night through Monday
night, but thunder will be very limited with no hazards expected.

The potential for severe thunderstorms is expected to return
Wednesday.

Days 2-7 Hazards
----------------
* Sunday
  - Frost: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk
  - Fire weather: Significant risk

* Thursday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

Nearby

Frost Advisories in Kansas, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.